Serotonin syndrome

Revision as of 17:42, 9 September 2015 by Kian (talk | contribs) (references)

Background

  • Can be produced by any serotonergic medication
  • Vast majority of cases occur with therapeutic dosages
  • Most common cause of death is severe hyperthermia

Causative Agents

  • SSRIs
  • MAOIs
  • TCAs
  • Drugs of Abuse: Cocaine, Ecstasy, Marijuana
  • Analgesics: Demerol, fentanyl
  • Antiemetics
  • Triptans
  • Bromocriptine
  • OTC: Cough meds, herbal products, St John’s Wort

Clinical Features

  • Altered mental status: Agitated delirium
  • Autonomic Instability: Hyperthermia, Tachycardia, hypertension, diaphoresis [1]
    • Often labile blood pressure, HR
  • Neuromuscular Abnormalities: Myoclonus, ocular clonus, rigidity, hyperreflexia, tremor
    • More pronounced in the lower extremities
    • Myoclonus: most common finding
      • Important to identify because it does not occur in other conditions that mimic serotonin syndrome

Differential Diagnosis

Altered mental status and fever

Diagnosis

Hunter Toxicity Criteria Decision Rules

Serotonergic agent plus 1 of the following:

  • Spontaneous clonus
  • Inducible clonus AND (agitation or diaphoresis)
  • Ocular Clonus AND (agitation or diaphoresis)
  • Tremor AND hyperreflexia
  • Hypertonia AND temp >38 AND (ocular clonus or inducible clonus)

84% Sn, 97% Sp

Treatment

  1. Discontinue all serotonergic drugs
  2. Benzos
    • Goal is to eliminate agitation, neuromuscular abnormalities, elevations in HR/BP
  3. Cyproheptadine
    • Give if benzos and supportive care fail to improve agitation and abnormal vitals
    • Serotonin antagonist
    • Give 12mg PO/NG; repeat with 2mg q2hr until clinical response is seen (max 32mg/d)
    • Give 4mg q6hr x48hr if pt is responsive to initial dose
  4. Treat hyperthermia
    • Hyperthermia due to increase in muscular activity, not change in set point
    • Intubate and paralyze
    • Standard cooling measures

Disposition

See Also

References

  1. Boyer, E. W. and Shannon, M. (2005) ‘The Serotonin Syndrome’, New England Journal of Medicine, 352(11), pp. 1112–1120. doi: 10.1056/nejmra041867